1. Health
Send to a Friend via Email

The Baycol recall - what it means

Baycol, a popular statin, was removed from the market last week.  What does this mean to patients taking Baycol, and patients taking other statins?

By DrRich

Dateline 08/13/2001

Last week, the Bayer pharmaceutical company withdrew its popular new statin drug Baycol (cerivastatin) from the market.  Company executives felt constrained to take this radical move because an analysis of new data showed that 31 patients taking Baycol had died from a severe muscle disorder called rhabdomyolysis.

What is rhabdomyolysis?

Rhabdomyolysis occurs when a large number of skeletal muscle cells die, thus releasing a massive amount of muscle protein into the bloodstream.  This muscle protein becomes entrapped in the kidneys, essentially clogging up the filtering process of the kidneys and leading to kidney failure and other organ system disorders.  

Rhabdomyolysis is extremely rare as a drug side effect.   It is most commonly seen after massive muscle trauma (after an auto accident, for instance,) or as a chief component of heat stroke - the condition that recently killed Minnesota Vikings star Korey Stringer.  While all statin drugs are known to cause a low-grade muscle disorder in some patients - a disorder similar to rhabdomyolysis but on a much smaller scale - the report with Baycol was the first time a statin had been implicated in actually causing death by producing a severe muscle disorder.

Is the problem limited to Baycol, or do other statins do the same thing?

As noted, all statins can and do cause problems with the skeletal muscles in some patients, and muscular pain is one of the more common reasons that statins must be discontinued in some individuals.  

However, it is now recognized that Baycol has a much greater propensity for causing muscle problems than do the other statins - in fact, it is not at all clear that other statins can cause actual rhabdomyolysis.  So while precautions need to be taken when using any statin (see below,) at this point the potentially fatal problem of rhabdomyolysis seems to be limitd to Baycol.

Is the Baycol problem due to the drug itself, or to the doctors?

Of the 31 people who died from Baycol-induced rhabdomyolysis, 12 were also taking gemfibrozil, another lipid-lowering agent.  It has been known for some time that using statins in combination with gemfibrozil can make muscle problems more likely to occur, and the warning labeling for statin drugs have reflected this fact.

In the remaining 19 patients who died taking Baycol, it has been reported that the large majority were started directly on the highest dose of the drug.  (The usual starting dose - and the recommended starting dose - was 0.4 mg.  Most of the cases of rhabdomyolysis occurred after a 0.8 mg tablet was introduced in August, 2000, when, apparently, many doctors took to prescribing the higher dose immediately.) 

In other words, if the prescribing practices of doctors had followed a more conservative (i.e., the recommended) path, it seems likely that most of these fatal cases of rhabdomyolysis might not have occurred.  Indeed, Bayer withdrew Baycol from every country in the world except Japan - where gemfibrozil is not used, and where the 0.8 mg tablet is not available.  The available data supports this decision.

What are the recommendations for people taking statins? 

Patients now taking Baycol need to see their doctors about switching to a different drug.  Baycol will simply be no longer available.  

For patients taking the more established statin drugs (lovastatin, simvastatin, pravastatin, and atorvastatin) the recent problems with Baycol should not create any additional concern.  These older drugs have been used in hundreds of thousands of patients for more than a decade without causing similar problems. Thus, for these drugs the recommendations have not changed.  Statins should generally not be used in combination with gemfibrozil - for reasons that are not at all clear, this combination of drugs greatly increases the risk of muscular disorders.  Additionally, people taking statins who experience muscle aches and pains should report this symptom to their doctors.  A simple blood test (the CPK level) should reveal whether the statin drug is causing any degree of skeletal muscle destruction - if so, the statin should be discontinued. 

 

Previous Articles

What do you think? Enter the Heart Disease Forum:

Subscribe to the Newsletter
Name
Email

Discuss in my forum

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.